Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 16, 2018, 2:11 PM MDT for 4 counties in Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 2:11 PM MDT (20:11 UTC)
- Expired
- May 16, 2018, 2:49 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Blaine County, ID, Cassia County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 62 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756 WUUS55 KPIH 162011 SVRPIH IDC013-031-067-077-162100- /O.NEW.KPIH.SV.W.0004.180516T2011Z-180516T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 211 PM MDT WED MAY 16 2018 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Southeastern Blaine County in central Idaho... West central Power County in southeastern Idaho... Northeastern Cassia County in southeastern Idaho... Northeastern Minidoka County in south central Idaho... * Until 300 PM MDT * At 210 PM MDT, a severe thunderstorm was located over eastern Lake Walcott, and is moving northeast at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Lake Walcott and Pilar Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4264 11340 4295 11342 4294 11310 4263 11313 TIME...MOT...LOC 2010Z 240DEG 0KT 4267 11334 HAIL...1.25IN WIND...<50MPH $$ GK
2 follow-up statements
956 WWUS55 KPIH 162039 SVSPIH Severe Weather Statement National Weather Service Pocatello ID 239 PM MDT WED MAY 16 2018 IDC013-031-067-077-162100- /O.CON.KPIH.SV.W.0004.000000T0000Z-180516T2100Z/ Blaine ID-Power ID-Cassia ID-Minidoka ID- 239 PM MDT WED MAY 16 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR SOUTHEASTERN BLAINE...WEST CENTRAL POWER...NORTHEASTERN CASSIA AND NORTHEASTERN MINIDOKA COUNTIES... At 238 PM MDT, a severe thunderstorm was located northeast of Lake Walcott, and was moving northeast at 15 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Lake Walcott and Pilar Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4264 11340 4295 11342 4294 11310 4263 11313 TIME...MOT...LOC 2038Z 240DEG 0KT 4267 11334 HAIL...1.25IN WIND...<50MPH $$ GK
137
WWUS55 KPIH 162049
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
249 PM MDT WED MAY 16 2018
IDC013-031-067-077-162059-
/O.CAN.KPIH.SV.W.0004.000000T0000Z-180516T2100Z/
Blaine ID-Power ID-Cassia ID-Minidoka ID-
249 PM MDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE...WEST
CENTRAL POWER...NORTHEASTERN CASSIA AND NORTHEASTERN MINIDOKA
COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 4264 11340 4295 11342 4294 11310 4263 11313
TIME...MOT...LOC 2043Z 240DEG 0KT 4267 11334
$$
GKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:11 AM MDT, 11 hours earlier.
Area forecast discussion, May 16, 3:11 AM MDT, 11 hours before
Area Forecast Discussion National Weather Service Pocatello ID 311 AM MDT Wed May 16 2018 .SHORT TERM...Today through Friday night. What we've seen the past couple of days will be on semi-permanent repeat through the end of the workweek. The storm that's been to our southwest will keep lifting north today into western Montana. This will put the best chance of showers and thunderstorms across the central mountains and along the Montana border. More isolated activity is forecast over the rest of eastern Idaho, with a slight uptick from south of Burley to Island Park thanks to the mountains. With high moisture content in the atmosphere remaining, expect locally heavy rainfall with stronger storms. The risk of small hail remains as well, but nothing severe as the wind flow is not conducive. We will see another low, in fact 2 lows, move back into the picture. The first one will track into the southern Great Basin, then lift northeast toward Bear Lake/southwest Wyoming. The second drops south into the Idaho Panhandle. The combination of the two will keep deeper moisture in place. That means the potential for locally heavy rainfall persists. The threat of small hail and gusty winds may actually increase somewhat Friday as a little better wind flow/shear develops. Temperatures cool a bit, but any snowfall will be sporadic and above pass level...affecting mainly backcountry areas. Keyes .LONG TERM...Saturday through next Tuesday. Saturday and Sunday a trough will be near the west coast with unstable southwesterly flow pattern favoring a chance of thunderstorms both days. Saturday appears to be the wetter of the two days. There remains a tendency for splitting of the flow in the eastern Pacific and by Monday and Tuesday, yet another closed circulation will be crossing California into Nevada. Tuesday could be a good day for thunderstorms with the closed low moving towards Utah, and strong southerly flow into Idaho. This weaker southern branch activity has caused the most uncertainty with timing. RS && .AVIATION...VFR conditions this morning with a disturbance moving northward through the Sawtooth Mountains, but likely obscuring the higher mountains. Showers expected vicinity of KSUN into early afternoon. A new disturbance moving into Nevada this afternoon will contribute a thunderstorms developing along a convergence boundary through KBYI, KPIH, KIDA and KDIJ. Thunderstorms vicinity of KBYI may last past midnight. RS && .HYDROLOGY...River and stream levels remain steady or are slowly dropping. Even with the ebb and flow of temperatures over the coming days, snowmelt will continue across eastern Idaho. Without widespread heavy rainfall, any contribution from that for runoff will likely be more localized. That said, it certainly could add to levels in any particular basin. At the moment, the only flood- related headline remaining is for folks along the Big Wood in the Hailey and Gimlet areas. Even with dropping levels, don't let your guard down as waterways will be moving fast, high and cold. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, May 16, 1:24 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Pocatello ID 124 PM MDT WED MAY 16 2018 IDZ017-022-162015- South Central Highlands ID-Eastern Magic Valley ID- 124 PM MDT WED MAY 16 2018 ...STRONG THUNDERSTORM OVER DECLO MOVING NORTHEAST TOWARD MINIDOKA THROUGH 215 PM MDT... At 121 PM MDT, Doppler radar was tracking a strong thunderstorm over Declo moving northeast at 15 mph. Half inch hail, brief heavy rain and wind gusts to 45 mph are possible with this storm as it moves northeast toward Minidoka through 215 PM MDT. Locations impacted include... Rupert, Lake Walcott, Declo, Minidoka, Acequia and Interstate 84 And 86 Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4243 11349 4248 11372 4284 11365 4277 11330 TIME...MOT...LOC 1921Z 195DEG 12KT 4253 11358 Huston
Special weather statement, May 16, 2:05 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Pocatello ID 205 PM MDT WED MAY 16 2018 IDZ017-021-022-162045- South Central Highlands ID-Lower Snake River Plain ID- Eastern Magic Valley ID- 205 PM MDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE... NORTHWESTERN POWER...NORTH CENTRAL CASSIA...WEST CENTRAL BINGHAM AND NORTHEASTERN MINIDOKA COUNTIES UNTIL 245 PM MDT... At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over Lake Walcott. This storm was moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lake Walcott, Minidoka, Cold Water Rest Area, Bear Trap Airport and Pilar Butte. LAT...LON 4259 11350 4317 11347 4317 11298 4261 11308 TIME...MOT...LOC 2004Z 240DEG 0KT 4267 11339 GK
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:28 PM MDT | Special Weather Statement | PIH | Bingham | 62 min |
| May 16, 1:24 PM MDT | Special Weather Statement | PIH | Minidoka | 51 min |
| May 16, 2:05 PM MDT | Special Weather Statement | PIH | Minidoka | 40 min |
| May 16, 2:25 PM MDT | Special Weather Statement | PIH | Cassia | 50 min |
| May 16, 3:17 PM MDT | Special Weather Statement | PIH | Power | 43 min |
| May 16, 3:27 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 38 min |
| May 16, 4:16 PM MDT | Special Weather Statement | PIH | Fremont | 29 min |
| May 16, 4:28 PM MDT | Special Weather Statement | PIH | Bingham | 32 min |
| May 16, 5:01 PM MDT | Special Weather Statement | PIH | Bonneville | 29 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.